MAUDE Adverse Event Report: ENDOLOGIX, INC. AFX; INTRODUCER SYSTEM II

ENDOLOGIX, INC. AFX; INTRODUCER SYSTEM II
Model Number S17-45
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Death (1802); High Blood Pressure/ Hypertension (1908); No Code Available (3191)
Date of Event 10/08/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation as it was reported to have been discarded.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
During the implantation of an afx2 bifurcated stent graft, it was reported that during the retraction of the deliver system (afx introducer system ii) the physician felt resistance.The physician attempted to rotate the inner core and retract the nose cone at the same time to remove the deliver system however the nose cone separated from the inner core and the inner core came out separately.Attempts were made to retrieve the nose cone but were unsuccessful.As the nose cone was still inside of the patient, the physician performed a surgical cut down procedure to retrieve the device.The nose cone was retrieved successfully and a suprarenal stent graft was implanted at the contralateral percutaneous access site.The case was successfully completed and the patient was reported as stable.
 
Additional Manufacturer Narrative
The manufacturing lot evaluation confirmed all devices met specifications prior to release.The device was not returned as the device remains implanted therefore no evaluation was completed.At the completion of the clinical assessment, the detachment of the proximal portion of the delivery system event was confirmed.During review of the discharge summary and medical records provided, a clinical assessment determined that there was evidence to reasonably suggest that the post-operative course in this patient with multiple co-morbidities included gastrointestinal bleeding from gastric and duodenal ulcers, post-operative ileus and respiratory failure ultimately lead to the patient death.This event is most likely anatomy and user related due to the ifu states to not use excessive force to advance or withdraw when resistance is encountered, vessel or catheter damage may occur.The ifu also state excessive manipulation may cause damage to the endoprosthesis.The reported rotation of the inner core and retracting the nose cone simultaneously likely contributed to the event.The angulated left common iliac artery (55°) could have also contributed to this event (anatomy related).The operative note states the delivery system was difficult to remove due to severe calcifications in the left external iliac artery (cautionary product use condition).The procedure related harms identified were open repair of the left external iliac and femoral arteries related to arterial damage with delivery system removal, respiratory failure, gastrointestinal complications (ulcers and ileus), hypotension and death.No additional investigation of this reported event is planned however if additional information pertinent to the incident is obtained, a follow-up report will be submitted.Endologix will continue to monitor this complaint and similar complaints in the event further investigation is needed.Corrections: b2: outcomes attributed to adverse events has been updated; h1: type of reportable event updated; h6: patient code: remove code 3191; h6: device code: remove code 3190; h6: result code: remove code 3233; h6: conclusion code: remove code 11.
 
Event or Problem Description
During the implantation of an afx2 bifurcated stent graft, it was reported that during the retraction of the delivery system (afx introducer system ii) the physician felt resistance.The physician attempted to rotate the inner core and retract the nose cone at the same time to retract the delivery system however the nose cone separated from the inner core and the inner core came out separately.Attempts were made to retrieve the nose cone but were unsuccessful.As the nose cone was still inside of the patient, the physician performed a surgical cut down procedure to retrieve the device.The nose cone was retrieved successfully, and a suprarenal stent graft was implanted at the contralateral percutaneous access site.The case was successfully completed, and the patient was reported as stable.Additional information: a clinical assessment of the discharge summary and medical records provided, determined that there was evidence to reasonably suggest that the post-operative course in this patient with multiple co-morbidities included gastrointestinal bleeding from gastric and duodenal ulcers, post-operative ileus and respiratory failure ultimately lead to the patient death.

Brand Name
AFX
Common Device Name
INTRODUCER SYSTEM II
Manufacturer (Section D)
ENDOLOGIX, INC.
2 musick
irvine CA 92618
MDR Report Key9292417
Report Number2031527-2019-00502
Device Sequence Number13996209
Product Code MIH
UDI-Device Identifier00818009011381
UDI-Public(01)00818009011381(17)220628
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2022
Device Model NumberS17-45
Device Lot Number2265939-017
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/08/2019
Supplement Date Received by Manufacturer10/08/2019
Initial Report FDA Received Date11/07/2019
Supplement Report FDA Received Date06/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX2 BIFURCATED STENT GRAFT, LOT 2286783009.
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age77 YR